Why Is Wellbutrin Dangerous For Anorexics?
Wellbutrin, which goes by the generic name bupropion, is a medication used to treat depression and seasonal affective disorder.
For people with anorexia, Wellbutrin may cause complications that worsen symptoms or create new health problems that aren’t already present.
If you have anorexia, make sure your doctor knows about your condition before you start taking any prescriptions medications, including Wellbutrin.
Wellbutrin is commonly associated with fluctuations in weight. Weight loss is more common than weight gain, which can be dangerous for patients who suffer from anorexia or associated symptoms like underweight or malnutrition.
For anorexics taking Wellbutrin, weight should be closely monitored.
Psychoses and depression
Wellbutrin may also trigger or worsen psychotic or depressive symptoms. Anorexic patients with a co-existing mood or personality disorder may be more at risk for these complications.
Anorexia can increase risk for seizures, which may be worsened by taking Wellbutrin. The drug has been found to increase seizure risk in patients with a prior diagnosis of bulimia or anorexia.
Some patients taking Wellbutrin experience symptoms like fainting, shortness of breath, sweating, excitability, irritability or restlessness. These symptoms might indicate cardiovascular stress, which can worsen with a condition like anorexia.
While Wellbutrin may not be the safest option for people with anorexia, your doctor can recommend other medications that may produce the same results – without as many risks.